PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of thijTexas Heart Institute JournalSee also Cardiovascular Diseases Journal in PMCSubscribeSubmissionsTHI Journal Website
 
Tex Heart Inst J. 2010; 37(4): 498–499.
PMCID: PMC2929862

Acute Massive Pulmonary Embolism after Radiofrequency Catheter Ablation

A Rare but Devastating Complication
Raymond F. Stainback, MD, Section Editor
Department of Adult Cardiology, Texas Heart Institute at St. Luke's Episcopal Hospital, 6624 Fannin St., Suite 2480, Houston, TX 77030

A 47-year-old man underwent radiofrequency catheter ablation because of recurrent paroxysmal supraventricular tachycardia. After the introduction of 2 venous sheaths into each side of the common femoral vein and 1 arterial sheath into the right femoral artery, typical slow–fast atrioventricular nodal re-entrant tachycardia (AVNRT) was induced, and the slow pathway was ablated uneventfully. The procedure lasted 120 minutes (fluoroscopic time, 14 min). Twenty hours later, the patient developed severe dyspnea, became cyanotic and hypotensive, and lost consciousness. Cardiopulmonary resuscitation was performed. Results of arterial blood gas examination showed a pH of 6.99, PaCO2 of 53 mmHg, PaO2 of 38 mmHg, bicarbonate of 12.8 mEq/L, and oxygen percent saturation of 41% with the patient on 50% oxygen through a Venturi mask. A 12-lead electrocardiogram revealed new-onset incomplete right bundle branch block, S1Q3 pattern, and acute-injury currents over the inferior leads (Figs. 1A and 1B). In comparison with chest radiography upon hospital admission (Fig. 1C), repeat radiographs showed a large area of hypovolemia in the right lung (Fig. 1D) and a prominent right descending pulmonary artery (Fig. 1E). Echocardiography showed right ventricular dilation that compressed the left ventricle (Fig. 2A). Acute pulmonary embolism was suspected, and the patient was given 10,000 units of heparin intravenously. Laboratory examination revealed these values: D-dimer, >10 μg/mL (normal, <0.5 μg/mL); platelets, 70,000/mm3 (normal range, 150,000–400,000/mm3); and plasma fibrinogen, 136.7 mg/dL (normal range, 200–400 mg/dL). The right ventricular dilation resolved after 24 hours of heparin therapy (Fig. 2B). Computed tomography (CT) of the chest with contrast medium revealed a filling defect in the right main pulmonary artery (Fig. 2C) and the right descending pulmonary artery. On the same day as the cardiopulmonary resuscitation, duplex ultrasonographic imaging of the right leg revealed intravenous thrombosis with loss of color-Doppler signals at the puncture site of the right common femoral vein. The thrombotic obstruction was further detected by markedly diminished pulsed-wave Doppler signals, as compared with the normal flow pattern distal to the thrombosis. After the patient underwent 3 weeks of systemic anticoagulation therapy, chest CT revealed resolution of the pulmonary embolism.

figure 26FF1
Fig. 1 Twelve-lead electrocardiograms show A) left-axis deviation at hospital admission, and B) subsequent acute-injury currents in the inferior leads (arrows), incomplete right bundle branch block (asterisk), and new-onset S1Q3 pattern when the patient ...
figure 26FF2
Fig. 2 Transthoracic echocardiograms show A) right ventricular (RV) dilation compressing the left ventricle (LV) during cardiopulmonary resuscitation (arrows) and B) attenuation of the RV dilation after 24 hours of heparin therapy. C) Chest computed tomogram ...

Comment

The most severe complications associated with radiofrequency catheter ablation include death (0.3%), stroke (0.2%), complete atrioventricular block (1%), cardiac tamponade (0.6%), acute myocardial infarction (0.1%), and thromboembolism (0.4%).1 To prevent thromboembolism during a left-heart procedure, heparin should be given to achieve an activated clotting time of 250 to 300 sec.2 During a right-heart procedure, anticoagulation may be used on an individual basis and is considered useful for complex mapping or ablation procedures.2

Systemic heparinization is not routinely recommended for patients undergoing catheter ablation for AVNRT; however, without systemic anticoagulation, the risk of pulmonary thromboembolic complications increases. Pulmonary embolism should be suspected and treated accordingly in patients who develop acute respiratory distress after a right-heart ablation procedure.

Footnotes

Address for reprints: Kuan-Cheng Chang, MD, Division of Cardiology, Department of Medicine, China Medical University Hospital, 2 Yuh-Der Rd., Taichung 40447, Taiwan, ROC

E-mail: moc.liamg@gnahc.gnehcnauk

References

1. Calkins H, Yong P, Miller JM, Olshansky B, Carlson M, Saul JP, et al. Catheter ablation of accessory pathways, atrioventricular nodal reentrant tachycardia, and the atrioventricular junction: final results of a prospective, multicenter clinical trial. The Atakr Multicenter Investigators Group. Circulation 1999;99(2):262–70. [PubMed]
2. Scheinman M, Calkins H, Gillette P, Klein R, Lerman BB, Morady F, et al. NASPE policy statement on catheter ablation: personnel, policy, procedures, and therapeutic recommendations. Pacing Clin Electrophysiol 2003;26(3):789–99. [PubMed]

Articles from Texas Heart Institute Journal are provided here courtesy of Texas Heart Institute